Article: article from journal or magazin.
Case report (case report): feedback on an observation with a short commentary.
High-dose intravenous immunoglobulin treatment and cerebral vasospasm : a possible mechanism of ischemic encephalopathy?
A 46-year-old woman with a severe polyradiculoneuropathy treated with high-dose intravenous immunoglobulin (IVIg) presented an encephalopathy with increased blood flow velocities of the middle cerebral arteries (MCAs) detected by transcranial Doppler (TCD) studies. The similitude between this observation and another case recently reported of a patient suffering from Guillain-Barré syndrome (GBS) and cerebral blood flow abnormalities after IVIg treatment prompted us to investigate the responsibility of the IVIg therapy in the genesis of these blood flow alterations. We studied therefore by TCD 10 consecutive patients who underwent this treatment for different reasons. In 1 case we observed an asymptomatic, spontaneously reversible increase in the blood flow velocities of the MCAs consistent with a vasospasm and occurring 3-10 days after completion of the therapy. Stroke and ischemic encephalopathy have been reported as possible complications of IVIg treatment. In the case under discussion, clinical events appeared shortly after the administration of the IVIg therapy and responded favorably to a treatment with nimodipine. Other etiopathogenic mechanisms, in particular a CNS vasculopathic process related to the GBS itself, have to be considered as well. Further studies, with a larger number of patients, are therefore needed to evaluate the underlying mechanisms of blood flow abnormalities occurring sometimes in GBS patients after IVIg treatment.
Immunoglobulin, vasospasm, coma
Web of science
Last modification date